Alert archive / Georgia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 213, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 20, 2023, 3:17 PM EDT for Laurens County, Montgomery County, Treutlen County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2023, 3:17 PM EDT (19:17 UTC)
- Expired
- Jun 20, 2023, 4:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Laurens County, GA, Montgomery County, GA, Treutlen County, GA
The radar
The Robins AFB radar (KJGX), 67 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 327 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 825 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
331
WUUS52 KFFC 201917
SVRFFC
GAC175-209-283-202000-
/O.NEW.KFFC.SV.W.0213.230620T1917Z-230620T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
317 PM EDT Tue Jun 20 2023
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
East central Laurens County in central Georgia...
Western Treutlen County in east central Georgia...
Northwestern Montgomery County in central Georgia...
* Until 400 PM EDT.
* At 317 PM EDT, a severe thunderstorm was located near Lowery, or 11
miles west of Soperton, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Soperton, Tarrytown, Lothair, Orland, Rockledge, Orianna, Lowery
and Barnhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3236 8285 3246 8284 3248 8254 3229 8255
TIME...MOT...LOC 1917Z 277DEG 18KT 3241 8278
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:02 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 20, 3:02 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 302 PM EDT Tue Jun 20 2023 ...Afternoon Area Forecast Discussion... .SHORT TERM... (This afternoon through Wednesday) Issued at 250 PM EDT Tue Jun 20 2023 The latest satellite data still shows a nearly stationary low pressure center spinning over central TN. Low clouds this morning have gradually given way to a CU field across much of the CWA and a few thunderstorms are already starting to pop up across the NE Georgia mountains where the cold front begins to occlude. This setup will likely lead to another afternoon of showers and thunderstorms for a better part of the CWA though the primary focus for storms and heavy rain will likely include the metro area and north. While severe weather isn't the primary threat, given surfaced base CAPE values at around 1500 J/KG there is plenty of energy for storms to get up and get going. A lack of any substantial shear and modest lapse rates all the way through the column will likely prevent a vast majority of this afternoon's storms from reaching our critical warning thresholds. This morning's sounding does have PW values at nearly 1.6" which exceeds the climatological 75% and with rainfall totals potentially exceeding two inches for some areas in the next 24 hours; our primary threat will be flooding. A flood watch will go into effect tomorrow morning for areas of north eastern GA where rainfall totals are forecast to exceed 4" over the next 36 hours. Temps will be near average over the course of the short term, with highs in the low to mid 80s and lows in the mid 60s. Some areas may struggle to reach these highs as the atmosphere becomes rain cooled such as the higher elevations where highs are capped at the mid 70s. Vaughn && .LONG TERM... (Thursday morning through next Monday) Issued at 250 PM EDT Tue Jun 20 2023 Model guidance remains consistent that the cutoff surface low over the southeast will slowly drift N/NE through Thursday and Friday. Widespread showers and thunderstorms will continue to hang around as Gulf and Atlantic moisture is driven inland. This will be a moist airmass, with PWATs above 1.5" for the entire state . Flooding may become a hazard, particularly across North Georgia, where a further 1-2" of rain may fall atop areas that may have already received over 2" already. On Saturday, evening PoP uncertainty increases. The cutoff low will continue to drift northward and a digging shortwave trough will begin to make its presence known across the central CONUS. In a narrow band, between the wrap-around moisture of the cutoff low and the incoming cold front associated with the incoming trough, dry air will likely have the opportunity to entrain into central GA. Should dry air make its way this far south, showers and thunderstorms would become suppressed Saturday night into Sunday evening. A few scattered shower or thunderstorm is not totally out of the question Sunday afternoon alongside diurnal forcing, however no significant rainfall accumulations are expected for this period. Rounding out the longterm forecast, the incoming cold front will mean a return to moist south and southwesterly flow late Sunday into early Monday. Widespread showers and thunderstorms are likely ahead of and along the frontal boundary. Timing of the frontal passage will be important in determining the end of PoPs Monday and Tuesday, however current model guidance shows the cold front moving through Monday night into Tuesday morning. Northwest flow behind the front may be indicative of drier times ahead, however being six days out in an active period this is likely to change. In summary, wet conditions will dominate the longterm outlook with a brief reprieve possible Sunday and Monday morning. Flooding may become a hazard, particularly across North and East GA as rainfall rainfall totals of 2 to 4.5 inches are possible through Saturday and further amounts possible Monday into Tuesday. SM && .AVIATION... (18Z TAFS) Issued at 152 PM EDT Tue Jun 20 2023 A SCT CU field with low VFR clouds will RA and possibly some TSRA this afternoon between 19-00Z. Winds will be out of the SW at 5- 8kts; with gusts at 15-20kts possible in areas of TSRA. As storms die off after 00Z, MVFR with some IFR CIGS will linger through the overnight hours. //ATL Confidence...18Z Update... Medium to high on all elements. Vaughn && .PRELIMINARY POINT TEMPS/POPS... Athens 68 75 65 77 / 80 90 90 80 Atlanta 68 76 66 77 / 70 90 80 80 Blairsville 64 70 62 71 / 60 90 80 90 Cartersville 68 77 65 78 / 70 90 80 80 Columbus 70 81 69 82 / 70 90 80 80 Gainesville 66 72 63 75 / 80 90 80 80 Macon 68 81 68 81 / 90 100 90 90 Rome 68 78 65 80 / 50 90 70 80 Peachtree City 68 78 67 79 / 70 90 80 80 Vidalia 71 83 70 83 / 60 90 90 90 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch from Wednesday morning through Thursday evening for GAZ014>016-022>025-027-034>037-047-049. && SHORT TERM...Vaughn LONG TERM....SM AVIATION...Vaughn
Hazardous weather outlook, Jun 20, 2:19 PM EDT, 58 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 219 PM EDT Tue Jun 20 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-211830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 219 PM EDT Tue Jun 20 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Widespread showers thunderstorms are forecast today with heavy rainfall leading to localized flooding being the primary hazard. Storms that form today are not expected to become severe, but a few could create strong winds gusts and frequent lightning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... A cool and rainy pattern will set in this week with numerous rounds of showers and thunderstorms expected through next weekend. A flood watch is in effect from Wednesday morning through Thursday Evening. Widespread rainfall totals of 2 to 4 inches are forecast between today through Friday, with locally higher values over 5 inches possible over previously saturated areas. The risk for flooding on any given day remains Slight (level 2 of 4), but will increase over time as rainfall totals accumulate and soils become increasingly saturated, with the highest likelihood occurring south of the Southern Appalachian Mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS.
In the hours before
Special weather statement, Jun 20, 2:39 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
239 PM EDT Tue Jun 20 2023
GAZ023-025-035-201915-
Hall GA-Jackson GA-Barrow GA-
239 PM EDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northwestern Barrow,
south central Hall and west central Jackson Counties through 315 PM
EDT...
At 238 PM EDT, a strong thunderstorm was over Hoschton, or 8 miles
north of Winder, moving east at 15 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Braselton, Hoschton, Pendergrass, Talmo, Chestnut Mountain, Road
Atlanta-Lanier Speedway, Thompsons Mill and Chateau Elan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3404 8367 3405 8384 3407 8384 3412 8382
3412 8383 3411 8384 3420 8385 3420 8368
TIME...MOT...LOC 1838Z 271DEG 11KT 3412 8377
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 20, 2:44 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
244 PM EDT Tue Jun 20 2023
GAZ022-034-201915-
Forsyth GA-Gwinnett GA-
244 PM EDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of southwestern Forsyth
and north central Gwinnett Counties through 315 PM EDT...
At 244 PM EDT, a strong thunderstorm was near Sugar Hill, or 7 miles
south of Cumming, moving east at 15 mph.
HAZARD...Winds up to 40 mph and up to penny sized hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Sugar Hill, Suwanee, Buford, Buford Dam-Lake Lanier Parks and
Brookwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3416 8403 3415 8400 3403 8399 3404 8411
3405 8410 3406 8415 3407 8416 3407 8418
3409 8419 3415 8419 3417 8405
TIME...MOT...LOC 1844Z 269DEG 12KT 3410 8411
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 20, 2:49 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
249 PM EDT Tue Jun 20 2023
GAZ036-037-047-201915-
Walton GA-Clarke GA-Oconee GA-
249 PM EDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of central Oconee, west
central Clarke and east central Walton Counties through 315 PM EDT...
At 249 PM EDT, a strong thunderstorm was over North High Shoals, or
near Watkinsville, moving east at 10 mph.
HAZARD...Winds up to 40 mph and up to penny sized hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Watkinsville, North High Shoals, Bishop, Athens-Clarke County and
Eastville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3394 8340 3379 8341 3379 8348 3381 8348
3381 8349 3382 8350 3380 8352 3380 8358
3392 8357
TIME...MOT...LOC 1849Z 263DEG 8KT 3385 8351
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 20, 3:02 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
302 PM EDT Tue Jun 20 2023
GAZ110-111-201930-
Wheeler GA-Telfair GA-
302 PM EDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of northeastern Telfair
and southern Wheeler Counties through 330 PM EDT...
At 302 PM EDT, a strong thunderstorm was over Scotland, or near
McRae, moving southeast at 15 mph.
HAZARD...Winds up to 40 mph and up to penny sized hail.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
McRae, Alamo, Helena, Lumber City, Scotland, Towns, Spring Hill and
Jordan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately.
&&
LAT...LON 3207 8292 3215 8279 3198 8256 3192 8265
3192 8268 3191 8268 3190 8269 3190 8270
3189 8271 3188 8274
TIME...MOT...LOC 1902Z 316DEG 15KT 3207 8281
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 20, 3:10 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
310 PM EDT Tue Jun 20 2023
GAZ097-098-201945-
Treutlen GA-Laurens GA-
310 PM EDT Tue Jun 20 2023
...A strong thunderstorm will impact portions of east central Laurens
and northwestern Treutlen Counties through 345 PM EDT...
At 310 PM EDT, a strong thunderstorm was near Minter, or 7 miles
southeast of Dublin, moving east at 20 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Dublin, East Dublin, Orland, Rockledge, Orianna and Minter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3236 8263 3239 8291 3254 8290 3252 8267
3251 8264 3251 8262 3250 8261
TIME...MOT...LOC 1910Z 278DEG 18KT 3247 8282
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 9:51 PM EDT | Special Weather Statement | FFC | Hall | 39 min |
| Jun 20, 2:12 PM EDT | Flood Watch | FFC | Baldwin, Banks, Barrow, Bibb, Bleckley, Butts and 56 more | 61 hr |
| Jun 20, 2:39 PM EDT | Special Weather Statement | FFC | Barrow | 36 min |
| Jun 20, 2:44 PM EDT | Special Weather Statement | FFC | Forsyth | 31 min |
| Jun 20, 2:49 PM EDT | Special Weather Statement | FFC | Oconee | 26 min |
| Jun 20, 3:02 PM EDT | Special Weather Statement | FFC | Wheeler | 28 min |
| Jun 20, 3:10 PM EDT | Special Weather Statement | FFC | Laurens | 35 min |
| Jun 20, 3:29 PM EDT | Special Weather Statement | FFC | Wheeler | 31 min |
| Jun 20, 3:40 PM EDT | Special Weather Statement | FFC | Barrow | 50 min |
| Jun 20, 3:42 PM EDT | Special Weather Statement | FFC | Clarke, Oconee | 48 min |
| Jun 20, 3:44 PM EDT | Special Weather Statement | FFC | Treutlen | 31 min |
| Jun 20, 3:49 PM EDT | Special Weather Statement | FFC | Glascock | 26 min |
| Jun 20, 4:15 PM EDT | Special Weather Statement | FFC | Oglethorpe | 30 min |
| Jun 20, 4:19 PM EDT | Special Weather Statement | FFC | Emanuel | 26 min |
| Jun 20, 4:30 PM EDT | Special Weather Statement | FFC | Jefferson | 30 min |
| Jun 20, 4:45 PM EDT | Special Weather Statement | FFC | Greene | 30 min |
| Jun 20, 4:57 PM EDT | Special Weather Statement | FFC | Emanuel | 33 min |
| Jun 20, 5:09 PM EDT | Special Weather Statement | FFC | Morgan | 36 min |
| Jun 20, 5:44 PM EDT | Special Weather Statement | FFC | Douglas | 31 min |
| Jun 20, 6:10 PM EDT | Special Weather Statement | FFC | Upson | 35 min |
| Jun 20, 6:15 PM EDT | Special Weather Statement | FFC | Douglas | 30 min |
| Jun 20, 6:48 PM EDT | Special Weather Statement | FFC | Monroe, Upson | 27 min |
| Jun 20, 7:04 PM EDT | Special Weather Statement | FFC | Jones | 26 min |
| Jun 20, 7:19 PM EDT | Special Weather Statement | FFC | Bibb, Crawford | 26 min |
| Jun 20, 7:27 PM EDT | Special Weather Statement | FFC | Baldwin | 33 min |
| Jun 20, 7:29 PM EDT | Special Weather Statement | FFC | Jones | 31 min |
| Jun 20, 7:39 PM EDT | Severe Thunderstorm Warning | FFC | Bibb, Crawford, Houston, Jones, Peach, Twiggs and 1 more | 16 min |
| Jun 20, 7:43 PM EDT | Special Weather Statement | FFC | Coweta | 32 min |
| Jun 20, 7:59 PM EDT | Special Weather Statement | FFC | Twiggs, Wilkinson | 31 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.